Drought, Delaware Beaches
- When
- November 1, 12:00 AM EST to November 25, 9:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
An unseasonably wet November ended the meteorological drought across Delaware. A series of northeasters on November 5th and 6th, November 11th and 12th, November 16th and 17th dropped more precipitation than is normal for the month of November.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An unseasonably wet November ended the meteorological drought across Delaware. A series of northeasters on November 5th and 6th, November 11th and 12th, November 16th and 17th dropped more precipitation than is normal for the month of November. Ironically the wet weather hampered farmers as it slowed the harvest of soybean crops and thwarted the planting of grain cover crops. On a county weighted average November monthly precipitation was 5.8 inches in Kent County, 5.4 inches in Sussex County and 4.8 inches in New Castle County. Normal is around 3.4 inches. On November 25th, the Delaware River Basin Commission dropped their drought emergency for the entire Delaware River Basin. Streamflows have returned to normal. Lower basin reservoirs in Pennsylvania returned to normal and there was no longer a need for water storage in the F.E. Walter Dam (in Pennsylvania) to supplement the base flow of the Delaware River south of Trenton. The New York City reservoirs at the headwaters of the Delaware River increased from 57.6 percent of capacity on November 1st to 71.5 percent of capacity on December 1st. Storage on December 1st was 13 percent above normal and 135 billion gallons greater (or 300 percent higher) than levels on December 1, 2001. The November monthly precipitation in Georgetown was 6.26 inches and at the New Castle County Airport was 4.48 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 31, 10:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1030 PM EST THU OCT 31 2002 WILL DO A QUICK UPDATE TO ADD THE CLDS MOVING ACROSS AREA. REST FORECAST UNCHANGED. ZEV --------------------------------PREVIOUS AFD----------------------- MODELS IN GENERAL AGREEMENT THIS MORNING. 50H SHOWS VORTEX S HUDSON BAY DRIFTING EAST. SHORT WAVE REVOLVING AROUND CENTER WILL PASS THROUGH THE REGION EARLY TMRW AFTN AND BRING IN A REENFORCEMENT OF THE BELOW NORMAL COLD AIR COVERING FA. WILL KEEP LOW POP -SHRA FAR N WHERE CURRENTLY PLACED. BEFORE FROPA...NEW GUIDANCE KEEPS MORNING TEMPS ABT AS COLD AS PREVIOUS RUN...ALONG WITH LGT TO CALM WINDS AND MOSTLY CLEAR SKIES. TEMPS SHLD BE AOB FREEZING THRU MOST OF THE TERRITORY S OF THE DELAWARE RIVER INTO THE NJ WAIST LINE. WILL ISSUE FREEZE WARNING THIS REGION WITH THE EXCEPTION OF CENTER CITY AND IMMEDIATE COASTAL AREAS...WHERE A FROST ADVISORY WILL BE PUT IN PLACE. THE N REMAINDER OF FA HAS ALREADY HAD A FROST/FREEZE EVENT. EXTDD: RATHER BENIGN CFP ON MONDAY. WE HAVE GONE WITH THE GFS/EURO SOLNS ATTM FOR ELECTION DAY AND WEDNESDAY. NAVY NOGAPS/CAN SEF TAKE PRIMARY LO TO THE LAKES. GIVEN RECENT UA PAT...THIS NOT LOOK PLAUSIBLE. AIR MASS PRECEDING THIS SYS A BIT MILDER THAN THIS WEEK/S EVENT. OVERALL EXPECTED TRACK PRETTY SIM. THERE COULD BE SOME WINTRY PCPN ARND THE NRN EDGES OF THE SYS. FOR NOW WE HAVE LIMITED IT TO THE WRAPARND/UA SYS ON WED EVE AND LEFT THE FRONT SIDE LIQUID. MARINE...SCA CONTINUED ALONG COAST. FCSTID = 13 MPO 29 45 27 37 / 10 30 40 20 ABE 31 50 29 39 / 10 30 40 20 RDG 32 51 31 43 / 0 10 30 10 PHL 36 53 34 45 / 0 10 20 10 12N 31 49 27 38 / 10 30 40 20 SMQ 32 51 31 43 / 0 10 30 10 TTN 32 51 31 43 / 0 10 30 10 MIV 31 53 33 46 / 0 0 20 10 ACY 36 54 35 46 / 0 0 20 10 ILG 33 53 32 45 / 0 10 20 10 DOV 33 54 33 45 / 0 0 20 10 GED 33 54 33 45 / 0 0 20 10 ESN 33 54 33 45 / 0 0 20 10 .PHI... DE...FREEZE WARNING FOR TONIGHT FOR ZONES DEZ001>003. FROST ADVISORY FOR TONIGHT FOR ZONE DEZ004. MD...FREEZE WARNING FOR TONIGHT FOR ZONES MDZ008...MDZ012...MDZ015... MDZ019>020. NJ...FREEZE WARNING FOR TONIGHT FOR ZONES NJZ013...NJZ015>023... NJZ027. FROST ADVISORY FOR TONIGHT FOR ZONES NJZ014...NJZ024>026. PA...FREEZE WARNING FOR TONIGHT FOR ZONE PAZ070. FROST ADVISORY FOR TONIGHT FOR ZONE PAZ071. MARINE...SCA ANZ450>455 WOODWORTH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-311145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 439 AM EST THU OCT 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES... DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323710, 5323711, 5323712, 5323713.